FOLLOW THE PROTOCOL.
People with diabetes type 2 are often patients- in- waiting for hypoglycaemia, ‘a common and potentially deadly problem’ in such diabetics. The glucose level at which hypoglycemia is said to occur varies in most humans; but it is generally clubbed at levels below 3.9 mmol/L (70 mg/dL).
In any person, following long periods of not eating or a bout of exercises, a level below 2.8 mmol/L (50 mg/dL) would constitute onset of a hypoglycemic event.
In newborns hypoglycaemia is indicated at a level below 2.2 mmol/L (40 mg/dL) or less than 3.3 mmol/L (60 mg/dL) but only if symptoms are present.
Insulin, sulfonylureas and biguanides which are medications for diabetics are the most common cause of hypoglycemia. In cases where the diabetic has not eaten well or has imbibed alcohol or has exercised too much, there is greater risk of hypoglycaemia setting in. Babies, who are otherwise healthy, may suffer a hypoglycemic event if they have not eaten for hours.
Of course, these are not the only causes of hypo glycaemia. Causes could range from kidney failure and liver problems to natal metabolic error and C peptide levels in the blood.
Hypoglycaemia symptoms come on quickly and may include clumsiness, difficulty with talking, confusion, and loss of consciousness or seizures and finally, coma. Also, a feeling of hunger, sweating, shakiness, and weakness may occur.
There are people who show few initial symptoms of hypoglycaemia. Here one must adhere to frequent routine testing.
The simplest way for a diabetes type 2 patient to prevent hypoglycemia setting in, is to match his diet with his quantum of exercise; and both, to the medication used.
The immediate treatment for hypoglycaemia is by to ingest simple-sugar high foods or dextrose or inject glucagon. The danger here is ‘the spike and trough syndrome’.
E172 – Diabetes may lead to Hypoglycaemia – www.diabetic.today